Woman In Virginia Sues Zantac Makers Claiming Drug Caused Cancer
The makers of Zantac are being sued by a woman who says the heartburn medication caused her to have esophageal cancer.
Deborah Haskins, from Ridgeway, Va., filed a lawsuit on Jan. 3 against several pharmaceutical companies including French drugmaker Sanofi, according to the complaint, which was first reported by DailyMail.com.
Last September, the U.S. Food and Drug Administration announced that it had found N-nitrosodimethylamine, or NDMA and the generic name ranitidine, in Zantac. The agency said at the time that the chemical was “classified as a probable human carcinogen.”
Haskins asserts that ranitidine's chemical structure is 'inherently unstable' and can break down during digestion and produce the cancer-causing agent NDMA.
In past studies conducted on animals, NDMA has been linked to several cancers including those of the colon and rectum, kidneys, liver and stomach.
She is suing on the grounds that Zantac has a design defect, that the maker failed to warn consumers of the risks and committed fraud by doing so, and of battery for causing her injuries.
It comes on the heels of Zantac and generic forms of the medications being recalled following tests that found high level of NDMA in the tablets.
The lawsuit names Zantac's current manufacturer for the US, Sanofi, as defendant, as well as past makers Boehringer Ingelheim Pharmaceuticals and GlaxoSmithKline. According to the complaint, Haskins began using Zantac in 2005, taking at least one tablet of 75mg per day.
She claims that, as a result, she developed esophageal cancer, but it's unclear when she was diagnosed.
Esophageal cancer begins in the cells of the tube that connects the throat to the stomach.
Research has not explicitly linked Zantac to the cancer, but the esophagus is acted upon by the drug.
Symptoms include having trouble swallowing, chest pain, indigestion, heartburn and unexplainable weight loss.
Treatment can range from immunotherapy to radiation to chemotherapy. If the cancer is in an advanced stage, surgery may be necessary to remove some or most of the esophagus.